Discussions that mention atenolol

High & Low Blood Pressure board


Over the course of 3 years, I experienced vision changes requiring different prescription eyeglasses.

It never occurred to me that my meds might be changing my vision until I had a nasty fall (due to atenolol) that crushed my newest prescription, forcing me to wear eyeglasses that were (give or take) 5 years old (I had donated my latest prescriptions to a good cause because I couldn't see well enough with them to use them as back up glasses). When I put on the old eyeglasses, I could see PERFECTLY! When I asked the er doctor if my blood pressure medication could be changing my vision, I was told "no". After evaluating me for neurological injury, they called in the opthamologist because there was concern about a possible torn retina. I asked the opthamologist if there was any correlation between my blood pressure med and my vision changes. I was told "no". When I went into visit my primary care doc for a follow up visit, I asked if the bp medication could be causing vision changes, I was told "no". I checked with my optometrist, he said "no".

In the past year I've read in the literature that 2 medications that I was on could cause vision changes....hydrochlorothiazide and atenolol. This morning, I was reading the 2008 version of the nurse's PDR and discovered the third med I was on that caused visual changes...lisinopril.

When I first started reading about bp meds and vision changes, I was concerned because it seems that extremely high blood pressure can cause vision changes, too....so I didn't know if I unknowingly had very high blood pressure (I didn't have a monitor the 3 years I was on meds) or if it was because of meds. But given the fact that my vision is perfect with eyeglasses that I used when I didn't have high blood pressure, I think it's safe to assume it was the meds.

It's kind of scary to think sometimes it takes more than a second opinion to get the info that applies to you.

Bethsheba

PS I have read literature that describes visual changes as an allergic reaction, a side effect, and as an overdose. Sounds like it may be a rare occurance...but you know what I say to that...it probably happens more than they realize...it's just not recognized (as in my case) and if it is, it's not reported!
[QUOTE=bethsheba;3424161] ... When I asked the er doctor if my blood pressure medication could be changing my vision, I was told "no". ... I asked the opthamologist if there was any correlation between my blood pressure med and my vision changes. I was told "no". When I went into visit my primary care doc for a follow up visit, I asked if the bp medication could be causing vision changes, I was told "no". I checked with my optometrist, he said "no".

They should have been honest and told you that they didn't "know", instead of "no". These guys put on doctor's clothes and, all of a sudden, they are supposed to be very knowledgeable about medical science and health problems. Most doctors and health professionals just have a superficial knowledge of medical science, and just spend their days writing the same prescriptions, and doing the same tests, over and over again, without any regard for the outcomes, efficacy and patient reactions to the medications.

Now that I've gotten that off my chest...... Back before my modified Dash Diet, when my blood pressure was not healthy, I used to get Migraine Aura, which represented as weird strings of lights across my vision, and effected my vision so that my glasses no longer worked as well. Sometimes, I would get a Migraine Aura with just the vision disturbances, and without the lights. I didn't get the headache with the Aura, just the vision problems. I thought that I needed new glasses, but the next time I used my glasses, my vision was perfect.

Prior to my diet, I used to get these Auras almost daily. Now, I might get one once a month.

This might have nothing to do with your vision experiences.

[QUOTE]In the past year I've read in the literature that 2 medications that I was on could cause vision changes....hydrochlorothiazide and atenolol. This morning, I was reading the 2008 version of the nurse's PDR and discovered the third med I was on that caused visual changes...lisinopril.

For these doctors to just definitively discard any connection between your medication and your vision disturbances, when you (as a non medical person) could easily read medical documents saying that vision problems COULD come from the medication, does a disservice to patients, such as you, and results in increased stress and hopelessness to patients.

Such is the status of our medical system today, sad to say.

Best regards! Enjoy the Super Bowl, I will! :wave: